Indiana, 2008

Hail in Indiana, June 1, 2008

June 1, 2008 · NWS IND · 4 events in 4 counties and zones

Severe weather moved through central Indiana during the late afternoon and early evening hours of June 1st. Large hail was the main threat with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe weather moved through central Indiana during the late afternoon and early evening hours of June 1st. Large hail was the main threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 1:45 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 1:45 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EDT SUN JUN 1 2008

.DISCUSSION...
MAIN WEATHER PROBLEM WILL BE THE CHANCE OF RAIN MONDAY NIGHT AND
TUE. FOR THE VERY SHORT TERM AN ISOLATED TSTM DEVELOPED WITH THE
DAYTIME HEATING ALONG A WEAK BOUNDRY IN NW INDIANA. 50DBZ REFL IS
HIGH ENOUGH FOR SOME SMALL HAIL WITH THIS. THIS STORM SHOULD
DISSIPATE WITH SUNSET. CROSS SECTIONS OF ALL MODELS ARE VERY DRY
TNGT. SKIES SHOULD BE CLEAR TO MO CLEAR UNTIL LATER TNGT WHEN SOME
HIGH LEVEL MSTR BEGINS TO MOVE IN. THERE SHOULD NOT BE ENOUGH
CLOUDINESS TO PREVENT TEMPS FROM DROPPING. THE SLIGHTLY WARMER ETA
TEMPS LOOK BETTER. HIGH PRESSURE MOVES OVER INDIANA ON MONDAY. CROSS
SECTIONS SHOW HIGHER LVL MOISTURE CONTINUING TO INCREASE. WILL GO
WITH INCREASING CLDS DURING THE DAY. 850 MB TEMPS INCREASE SLIGHTLY
SO WILL GO A LITTLE WARMER THEN TODAY. MODELS TEMPS ARE VERY CLOSE
TO EACH OTHER SO WILL GO WITH THEM. A COLD FRONT MOVES TOWARD
INDIANA MONDAY NIGHT. THE ETA HAS REAL GOOD PVA MOVING IN. ETA HAS
LI DROPPING TO ARND -2 WITH NGM MORE STABLE. SOME STORMS MAY DEVELOP
DURING THE EVENING BUT MOST ACTION WILL HAPPEN AFTER MIDNIGHT. WITH
GOOD WAA TEMPS WILL NOT DROP LOWER THEN THE MID TO UPPER 60S. THE
COLD FRONT MOVES INTO NRN INDIANA ON TUE. LI DROPS TO -5. WILL
CONTINUE WITH THE LIKELY POPS. THE SCT TSTMS WILL CONTINUE OVER THE
AREA TUE NIGHT THROUGH THE REST OF THE WEEK. WILL KEEP A CHANCE OF
TSTMS CONTINUING. THE NEXT BEST CHC WILL BE FRI NIGHT WHEN ANOTHER
COLD FRONT MOVES INTO THE NRN PART. HIGH PRESSURE WILL BUILD INTO
THE AREA FOR THE WEEKEND.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

VFR CIGS WL CONT WITH ONLY SOME SCT DIURNAL CU EXPECTED PER THE CU
DEVELOPMENT PROGS. COULD ALSO BE A COUPLE OF HOURS OF MVFR FOG
TOWARD MRNG UNDER BROAD AREA OF SFC HIGH PRES. NW WINDS AROUND 10
MPH BECOMING CALM AFTER DARK AND LGT FM THE SSE MID MRNG MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...MK
PUBLIC...SH
Hazardous weather outlook, Jun 1, 3:38 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT SUN JUN 1 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-022045-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
438 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS EVENING. ANY RISK FOR
SEVERE WEATHER SHOULD END BY MIDNIGHT. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT
AND LASTING UNTIL EARLY THURSDAY. AT THIS POINT IT APPEARS THAT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT
AND TUESDAY. THE THUNDERSTORMS MONDAY NIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IT APPEARS THAT SOME ADDITIONAL
SEVERE WEATHER COULD ALSO BE POSSIBLE ON WEDNESDAY BUT IT REMAINS
TOO EARLY TO DETERMINE DETAILS. REMEMBER THAT DEADLY CLOUD TO
GROUND LIGHTNING WILL BE A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-022045-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
438 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS EVENING. ANY RISK FOR
SEVERE WEATHER SHOULD END BY MIDNIGHT. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT
AND LASTING UNTIL EARLY THURSDAY. AT THIS POINT IT APPEARS THAT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT
AND TUESDAY. THE THUNDERSTORMS MONDAY NIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IT APPEARS THAT SOME ADDITIONAL
SEVERE WEATHER COULD ALSO BE POSSIBLE ON WEDNESDAY BUT IT REMAINS
TOO EARLY TO DETERMINE DETAILS. REMEMBER THAT DEADLY CLOUD TO
GROUND LIGHTNING WILL BE A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER ANY
REPORTS OF SEVERE WEATHER ARE WELCOME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Special weather statement, Jun 1, 2:44 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT SUN JUN 1 2008

INZ035-043-044-012030-
FOUNTAIN-PARKE-VERMILLION-
344 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORM OVER NORTHWEST CENTRAL INDIANA...

A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE FROM PERRYSVILLE IN
NORTHERN VERMILLION COUNTY...TO KINGMAN IN SOUTHERN FOUNTAIN
COUNTY...AND TURKEY RUN STATE PARK IN NORTHERN PARKE COUNTY AT 335
PM EDT. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH...AND IS CAPABLE
OF PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS UP
TO 40 MPH.

THE STRONGEST PART OF THIS STORM IS OVER TURKEY RUN STATE PARK AT
THIS TIME. THOSE WHO ARE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY
UNTIL THE STORM HAS PASSED. DO NOT STAND UNDER TREES OR OTHER TALL
OBJECTS...AS THESE OBJECTS MAY BE STRUCK BY LIGHTNING. BE ALERT FOR
RAPIDLY RISING WATER IN CREEKS AND OTHER LOW SPOTS...AS THESE AREAS
ARE VULNERABLE TO FLASH FLOODING.

NIELD
Special weather statement, Jun 1, 3:21 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 PM EDT SUN JUN 1 2008

INZ035-036-043>045-012100-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION-
421 PM EDT SUN JUN 1 2008

...STRONG TO SEVERE THUNDERSTORMS OVER NORTHWEST CENTRAL INDIANA...

STRONG TO SEVERE THUNDERSTORMS WERE LOCATED NEAR PERRYSVILLE...
KINGMAN...CRAWFORDSVILLE AND RUSSELLVILLE AT 410 PM EDT. THESE STORMS
WERE MOVING SOUTHEAST AT 25 MPH...AND ARE CAPABLE OF PRODUCING HAIL
TO ONE HALF INCH OR MORE IN DIAMETER...AND WIND GUSTS IN EXCESS OF 50
MPH. THE STRONGEST PARTS OF THESE STORMS WILL PASS
THROUGH CRAWFORDSVILLE...NEW MARKET...NEAR CECIL HARDIN RESERVOIR...
AND BAINBRIDGE

SEEK SHELTER IMMEDIATELY UNTIL THESE STORMS HAVE PASSED. A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN PUTNAM COUNTY
UNTIL 500 PM EDT.

NIELD

The radar

The Indianapolis radar (KIND), 51 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Putnam

When
June 1, 3:48 PM EST to 3:50 PM EST
Where
Putnam County, Greencastle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.650, -86.870

In addition to the hail wind gusts to 30 mph also occurred.

Hail, Boone

When
June 1, 3:54 PM EST to 3:56 PM EST
Where
Boone County, 3 mi N of Advance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.043, -86.620

Hail, Tippecanoe

When
June 1, 5:15 PM EST to 5:17 PM EST
Where
Tippecanoe County, Stockwell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.280, -86.770

Hail, Clinton

When
June 1, 5:45 PM EST to 5:47 PM EST
Where
Clinton County, 1 mi N of Jefferson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.294, -86.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100495, 100498, 100499, 100502.